Home » Statins giving you cramps? CoQ10 may give you relief

Statins giving you cramps? CoQ10 may give you relief

DEAR DR. GOTT: In August 2011, you answered a letter from a reader who was suffering from muscle cramps and numbness in his or her fingers from taking statin drugs. I just wanted to share my personal experience on this topic. I was taking Lipitor but am now on simvastatin and have had the same experience with muscle cramps (though not finger numbness). The cramps were so bad that they woke me up during the night. My doctor recommended that I take CoQ10 and it worked! I no longer experience those awful cramps. Apparently these pills help replenish something in the muscles that statin drugs strip out. I don’t know what it is but I assure you that the CoQ10 has worked well for me. Most of my friends are in their 70s and 80s and we are your regular readers. We do so appreciate you. DEAR READER: Statins may deplete levels of co-enzyme Q10, which is a lipid soluble antioxidant. This depleting effect is typically associated with higher doses. Decreasing CoQ10 levels are also associated with aging. This essential antioxidant is vital in the production of mitochondrial adenosine triphosphate (ATP). It is carried in the blood by LDL (bad) cholesterol. In deficient individuals, supplementation can easily correct this and hasn’t been associated with any side effects. Because of the possibility of deficiency, supplementation should be considered in some patients. Physicians should inform patients of this potential side effect and determine if CoQ10 should be added to the regimen. Perhaps supplementation should be considered for anyone on statins, regardless of whether they experience muscle and/or joint pain. Those who would like to know more about co-enzyme Q10 can read more from the Mayo Clinic’s website at www.mayoclinic.com/health/coenzyme-q10/NS_patient-coenzymeq10. Readers who are interested in learning more can order my Health Report “Understanding Cholesterol” by sending a self-addressed, stamped no. 10 envelope and a $2 US check or money order to Dr. Peter Gott, PO Box 433, Lakeville, CT 06039. Be sure to mention the title. You can also print an order form from my website, www.AskDrGottMD.com. Peter Gott practiced medicine in Lakeville for 40 years and was a syndicated health columnist for decades. He writes six days a week for his website, www.AskDrGottMD.com.

More Information

TriCorner News

Copyright The Lakeville Journal
860-435-9873
PO Box 1688, Lakeville, CT 06039
All Rights Reserved

Membership